Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Please, help.
Sep 29, 2003

Hi, doctor. I'm from Brazil, male, 40 yo, tested HIV+ in 1987. My treatment history is quite long:

- Jan-Aug1992: AZT300mg monotherapy (CD4 count in Jan = 280)

- Sep-Dec 1992: AZT 300/DDI 200 (CD4 count in Sep = 448)

- Jan-Apr 1993: AZT 300mg (CD4 count in Jan = 466)

- May 1993 - Jun1996: stopped ARV treatment

- Jul - Aug 1996: AZT600mg (CD4 count in July = 182)

- Sep 1996 - Feb1997: 2400mg Crixivan/300mg 3TC/ 400mg AZT (CD4 count in Sep = 194)

Mar1997-May2000: IDV/3TC/500 mg AZT (CD4 count in Mar = 230)

Jun2000 / till now: IDV+Combivir CD4 count in Jun 2000 = 380, Sep 2003 = 413).

The IDV/Combivir regimen has been well tolerated. Viral load has been always below the limit of detection (400) since it was first tested in 1996 and I've been always asymptomatic.

Over the 7 years of HAART, the CD4 count has varied between 194 and 770), and now it,s 413, with an undetectable viral load. Nevertheless, I have had dyslipidaemia with breast and local fat accumulation and generalized diminution of subcutaneous fat. Metabolic changes include raised LDL (174) and total (264) cholesterol and reduced HDL levels (33). Other side effects include reduced level of free testosterone, 14 pg/ml.(Would you consider a testosterone replacement treatment?)

Although my viral load continues to be undetectable, a genotypic resistance test was undertaken 5 months ago which evidenced the K70R and L10V mutations and respective partial resistance to AZT (no resistance to other drugs). Is this result meaningful even though the viral load is below 1000?

I would like to hear from you about the simplification of my treatment, in order to attain two objectives:

- early switch in therapy, eliminating the possibility of suboptimal treatment, considering the fact that HIV may be at least partial resistant to AZT due to prior exposure;

- switch from IDV to efavirenz minimizing undesirable dyslipidaemia and metabolic changes; efavirenz would bring the advantage of being twice a day drug, with no food restriction; Would you try to protect the NNRTI class as much as possible, by first boosting the IDV/Combivir regimen with ritonavir? And if so, wouldnt it worsen the dyslipidaemia and metabolic changes? How much ritonavir?

If necessary in the future, once the drugs were switched, would it be possible to return to the IDV/Combivir regimen or the virus will become resistant?

Is it right that a regimen should include a thymidine analog, and if so which one would you pick? Id rather avoid d4t as it may be responsible for facial wasting which I already have. DDI would bring back food restrictions, so I prefer not using as well (if possible!).

Your thoughts are greatly appreciated. Thank you very much for your guidance.

Response from Dr. Conway

Thank you very much for your detailed summary.

Congratulations for sticking through a full seven years of HAART. This requires a lot of dedication, persistence and courage.

Now, you are in a very good position, but are having a number of side effects that are metabolic in nature. You do not come out and say it, but I'm sure the three-times-a-day indinavir (on an empty stomach) is not always easy. In fact, I would speculate that the K70R mutation that has appeared is a result of occasional "blips" in viral load that might occur when the drug levels of indinavir are reduced. Be that as it may, it appears that you are still able to keep your viral load undetectable.

There are many, many ways to simplify your regimen. My personal bias is to dose things once daily when I can, and this is possible with most drugs. Among the protease inhibitors, you would be using ritonavir boosting for most drugs top achieve the once-a-day goal. Although this simplifies the regimen, it may not allow for a correction in your lipid profile. A way around this (and staying in the protease inhibitor class) would be to use atazanavir. This is only recently available in North America, can be taken once daily (two capsules, with a bit of food) and is NOT (so far, at least) associated with metabolic abnormalities. I hope this is an option that is available to you, and that you can discuss with your doctor.

In the NNRTI class, both efavirenz and nevirapine can be given once daily. Nevirapine may be better for you, as it leads to a better lipid profile than efavirenz in most studies.

Among the NRTIs, lamivudine can be given once a day, has a very good side effect profile, and you have already shown that it is good for you. Didanosine can be given once daily. With the new VIDEX-EC formulation, the fasting requriement is less stringent. In any case, you are already having to fast for the indinavir, so this should be better for you, only having to do it once a day!!! Tenofovir would be another good once-a-day option.

So you see, many choices to discuss with your doctor.

As for the testosterone, I would get it repeated before doing anything else about it.

Good luck!!!!



Previous
2+ level of glucose in urine; none in blood
Next
Reyataz Leopard Spot Rash!

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement